MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number ST19EN55NGG996N
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that 24 hours following placement of a smiths medical portex® bivona customized tracheostomy (trach) tube the port is left open to the cuff following filling.It was reported that when the syringe is removed after filling the cuff, the inside white plastic piece comes out, leaving an opening into the patient's cuff.Subsequently, the tube was changed out with no adverse patient effects.
 
Additional Manufacturer Narrative
One tracheostomy was returned for evaluation.Visual inspection of the device found it to be have markings on the exterior airway tubing.The device underwent leak testing, confirming the reported customer complaint.It was reported the customer "used their teeth" ti stabilize, which led them "biting through the pilot balloon".The customers complaint also alleges an issue where the "inflation line" would keep falling out after filling the cuff with water or removing water from it.The valve of the returned sample (as well as all other components) was reviewed and found to be in the correct position.Upon inflating/deflating the tube, there were no issues noted where anything became separated.Investigation confirmed an inflation issue with the returned sample.It appears to originate from marks on the airway tubing which are likely bite marks based on the customer's correspondence.The directions for use advise to avoid contact with the product from sharp edges.Although it cannot be definitively determined what led to the customer's inflation problem, it is highly likely to be a use issue.

Brand Name
PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key8894634
Report Number3012307300-2019-04188
Device Sequence Number205554
Product Code JOH
UDI-Device Identifier15019517190663
UDI-Public15019517190663
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Catalogue NumberST19EN55NGG996N
Device Lot NumberSS022168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer09/29/2019
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date10/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR